On universal partial words

Herman Z.Q. Chen, Sergey Kitaev, Torsten Mütze, Brian Y. Sun

Research output: Contribution to journalArticle

Abstract

A universal word for a finite alphabet A and some integer n ≥ 1 is a word over A such that every word in A n appears exactly once as a subword (cyclically or linearly). It is well-known and easy to prove that universal words exist for any A and n . In this work we initiate the systematic study of universal partial words. These are words that in addition to the letters from A may contain an arbitrary number of occurrences of a special ‘joker’ symbol 3 / ∈ A , which can be substituted by any symbol from A. For example, u = 0 3 011100 is a linear partial word for the binary alphabet A = { 0 , 1 } and for n = 3 (e.g., the first three letters of u yield the subwords 000 and 010 ). We present results on the existence and non-existence of linear and cyclic universal partial words in different situations (depending on the number of 3 s and their positions), including various explicit constructions. We also provide numerous examples of universal partial words that we found with the help
of a computer.
LanguageEnglish
Article number16
Number of pages19
JournalDiscrete Mathematics and Theoretical Computer Science
Volume19
Issue number1
Publication statusAccepted/In press - 5 May 2017

Fingerprint

Partial Words
Subword
Nonexistence
Linearly
Binary
Integer
Arbitrary

Keywords

  • universal word
  • partial word
  • de Bruijn graph
  • Eulerian cycle
  • Hamiltonian cycle

Cite this

Chen, H. Z. Q., Kitaev, S., Mütze, T., & Sun, B. Y. (Accepted/In press). On universal partial words. Discrete Mathematics and Theoretical Computer Science, 19(1), [16].
Chen, Herman Z.Q. ; Kitaev, Sergey ; Mütze, Torsten ; Sun, Brian Y. / On universal partial words. In: Discrete Mathematics and Theoretical Computer Science. 2017 ; Vol. 19, No. 1.
@article{852cdae5f289498584d5dd97ab4d5b44,
title = "On universal partial words",
abstract = "A universal word for a finite alphabet A and some integer n ≥ 1 is a word over A such that every word in A n appears exactly once as a subword (cyclically or linearly). It is well-known and easy to prove that universal words exist for any A and n . In this work we initiate the systematic study of universal partial words. These are words that in addition to the letters from A may contain an arbitrary number of occurrences of a special ‘joker’ symbol 3 / ∈ A , which can be substituted by any symbol from A. For example, u = 0 3 011100 is a linear partial word for the binary alphabet A = { 0 , 1 } and for n = 3 (e.g., the first three letters of u yield the subwords 000 and 010 ). We present results on the existence and non-existence of linear and cyclic universal partial words in different situations (depending on the number of 3 s and their positions), including various explicit constructions. We also provide numerous examples of universal partial words that we found with the helpof a computer.",
keywords = "universal word, partial word, de Bruijn graph, Eulerian cycle, Hamiltonian cycle",
author = "Chen, {Herman Z.Q.} and Sergey Kitaev and Torsten M{\"u}tze and Sun, {Brian Y.}",
year = "2017",
month = "5",
day = "5",
language = "English",
volume = "19",
journal = "Discrete Mathematics and Theoretical Computer Science",
issn = "1365-8050",
publisher = "Maison de l'informatique et des mathematiques discretes",
number = "1",

}

Chen, HZQ, Kitaev, S, Mütze, T & Sun, BY 2017, 'On universal partial words' Discrete Mathematics and Theoretical Computer Science, vol. 19, no. 1, 16.

On universal partial words. / Chen, Herman Z.Q.; Kitaev, Sergey; Mütze, Torsten; Sun, Brian Y.

In: Discrete Mathematics and Theoretical Computer Science, Vol. 19, No. 1, 16, 05.05.2017.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On universal partial words

AU - Chen, Herman Z.Q.

AU - Kitaev, Sergey

AU - Mütze, Torsten

AU - Sun, Brian Y.

PY - 2017/5/5

Y1 - 2017/5/5

N2 - A universal word for a finite alphabet A and some integer n ≥ 1 is a word over A such that every word in A n appears exactly once as a subword (cyclically or linearly). It is well-known and easy to prove that universal words exist for any A and n . In this work we initiate the systematic study of universal partial words. These are words that in addition to the letters from A may contain an arbitrary number of occurrences of a special ‘joker’ symbol 3 / ∈ A , which can be substituted by any symbol from A. For example, u = 0 3 011100 is a linear partial word for the binary alphabet A = { 0 , 1 } and for n = 3 (e.g., the first three letters of u yield the subwords 000 and 010 ). We present results on the existence and non-existence of linear and cyclic universal partial words in different situations (depending on the number of 3 s and their positions), including various explicit constructions. We also provide numerous examples of universal partial words that we found with the helpof a computer.

AB - A universal word for a finite alphabet A and some integer n ≥ 1 is a word over A such that every word in A n appears exactly once as a subword (cyclically or linearly). It is well-known and easy to prove that universal words exist for any A and n . In this work we initiate the systematic study of universal partial words. These are words that in addition to the letters from A may contain an arbitrary number of occurrences of a special ‘joker’ symbol 3 / ∈ A , which can be substituted by any symbol from A. For example, u = 0 3 011100 is a linear partial word for the binary alphabet A = { 0 , 1 } and for n = 3 (e.g., the first three letters of u yield the subwords 000 and 010 ). We present results on the existence and non-existence of linear and cyclic universal partial words in different situations (depending on the number of 3 s and their positions), including various explicit constructions. We also provide numerous examples of universal partial words that we found with the helpof a computer.

KW - universal word

KW - partial word

KW - de Bruijn graph

KW - Eulerian cycle

KW - Hamiltonian cycle

UR - http://dmtcs.episciences.org/

M3 - Article

VL - 19

JO - Discrete Mathematics and Theoretical Computer Science

T2 - Discrete Mathematics and Theoretical Computer Science

JF - Discrete Mathematics and Theoretical Computer Science

SN - 1365-8050

IS - 1

M1 - 16

ER -